Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 59, NWS Las Vegas, NV

September 11, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 11, 2008, 12:01 PM MST for Mohave County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 12:01 PM MST (19:01 UTC)
Expired
Sep 11, 2008, 12:45 PM MST
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 111901
SVRVEF
AZC015-111945-
/O.NEW.KVEF.SV.W.0059.080911T1901Z-080911T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1201 PM MST THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1245 PM MST.

* AT 1151 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE OR LARGER 
  HAIL. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF YUCCA AND
  WAS MOVING SOUTHWEST AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YUCCA AROUND 1240 PM MST...

HAIL UP TO 0.88 INCHES IN DIAMETER HAS BEEN REPORTED FROM A 
THUNDERSTORM NORTH OF KINGMAN. THE STORM NEAR YUCCA APPEARS TO BE 
MUCH MORE SEVERE. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3466 11394 3485 11429 3507 11402 3499 11382
TIME...MOT...LOC 1859Z 022DEG 8KT 3491 11398

$$

ADAIR
2 follow-up statements
000 
WWUS55 KVEF 111928
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1228 PM PDT THU SEP 11 2008

AZC015-111945-
/O.CON.KVEF.SV.W.0059.000000T0000Z-080911T1945Z/
MOHAVE AZ-
1224 PM MST THU SEP 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

AT 1223 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES EAST OF YUCCA...MOVING SOUTH AT 9 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  YUCCA BY 1240 PM MST...

SEVERAL OTHER THUNDERSTORMS WERE DEVELOPING ACROSS THE AREA FROM 
MUSIC MOUNTAIN TO GOLDEN VALLEY...KINGMAN AND OATMAN. REPORTS OF PEA 
SIZED HAIL AND HEAVY RAIN HEAVY BEEN COMMON. THUNDERSTORMS WILL MOVE 
SLOWLY TO THE SOUTH AND COULD REDEVELOP AND PRODUCE A TRAINING 
EFFECT. PEOPLE IN CENTRAL AND SOUTHERN MOHAVE COUNTY SHOULD BE 
PREPARED FOR HAZARDS ASSOCIATED WITH THESE THUNDERSTORMS THROUGH 
EARLY AFTERNOON.

LAT...LON 3466 11394 3485 11429 3507 11402 3499 11382
TIME...MOT...LOC 1924Z 022DEG 8KT 3486 11401

$$

ADAIR
000 
WWUS55 KVEF 111946
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1246 PM PDT THU SEP 11 2008

AZC015-111953-
/O.EXP.KVEF.SV.W.0059.000000T0000Z-080911T1945Z/
MOHAVE AZ-
1243 PM MST THU SEP 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY 
WILL EXPIRE AT 1245 PM MST...

THE THUNDERSTORM MOVING FROM THE HUALAPAI MOUNATINS TOWARD YUCCA 
DISSIPATED BY 1230 PM. OTHER THUNDERSTORMS WERE DEVELOPING NORTH AND 
SOUTH OF YUCCA AND PEOPLE IN THE AREA SHOULD CONTINUE TO BE ALERT 
FOR POSSIBLE LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING THROUGH 
EARLY AFTERNOON.

LAT...LON 3466 11394 3485 11429 3507 11402 3499 11382
TIME...MOT...LOC 1943Z 022DEG 8KT 3482 11403

$$

ADAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:55 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 11, 9:55 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT THU SEP 11 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN CALIFORNIA
WILL BRING ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO
EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES TODAY. A DRYING
AND WARMING TREND WILL THEN TAKE PLACE FRIDAY AND INTO THE WEEKEND
AS HIGH PRESSURE BUILDS OVER NEVADA AND CALIFORNIA.
&&

.UPDATE...NO CHANGES WILL BE NEEDED THIS MORNING TO THE CURRENT
FORECAST. MAIN FOCUS WILL BO MOHAVE COUNTY ONCE AGAIN...WITH HOURLY
ANALYSIS INDICATING 14C 850MB DEWPOINTS AND A PW MAX OVER THE AREA.
AS THE TROUGH CONTINUES TO SWING THROUGH...WE WILL LOSE THE
VERTICAL SHEAR NEEDED FOR ANY ORGANIZED CONVECTION...BUT WITH CLEAR
SKIES CURRENTLY OVER THE AREA...DAYTIME HEATING SHOULD PROVIDE
SUFFICIENT THERMODYNAMICS TO KICK OF SCATTERED PULSE THUNDERSTORMS
THIS AFTERNOON.
&&

.AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS THIS AFTERNOON AOA 12K
FEET. ALTHOUGH THERE LOOKS TO BE PERIODS OF EAST TO NORTHEAST WINDS
BETWEEN 4 AND 8 KTS AT TIMES...WINDS WILL TEND TO GENERALLY BE
VARIABLE IN NATURE THROUGH THIS AFTERNOON. WINDS SHOULD THEN BECOME
SOUTHWEST THIS EVENING. ISOLATED THUNDERSTORMS SHOULD BE CONFINED TO
AREAS SOUTH AND EAST OF THE LAS VEGAS VALLEY TODAY AND WILL AFFECT
MAINLY THE PEACH SPRINGS APPROACH CORRIDOR. GENERALLY A CLEAR SKY
TONIGHT WITH LIGHT AND VARIABLE WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TO LCLY BKN CLOUDS AOA 12K FEET THROUGH THE DAY
WITH ISOLATED THUNDERSTORMS POSSIBLE IN MAINLY THE MOHAVE COUNTY AND
THE SOUTHEASTERN PORTION OF SAN BERNARDINO COUNTY. AWAY FROM ANY
TSTMS OR OUTFLOW WINDS SHOULD BE LESS THAN 10 KTS THIS AFTERNOON OR
EVENING. LIGHT WINDS ARE EXPECTED TONIGHT WITH GENERALLY A CLEAR
SKY.
&&

.SHORT TERM...SOUTHERN STREAM UPPER LOW OFF THE SOUTHERN CALIFORNIA
COAST EARLY THIS MORNING. UPPER LOW WILL CONTINUE TO MOVE SOUTH THIS
MORNING BEFORE TURNING EAST INLAND OVER SOUTHERN CALIFORNIA/NORTHERN
BAJA THIS AFTERNOON. DEEPER LOW LEVEL MOISTURE REMAINS ACROSS
SOUTHERN ARIZONA WITH AN AXIS EXTENDING NORTHWEST INTO CENTRAL
MOHAVE COUNTY. ISOLATED THUNDERSTORMS POSSIBLE ACROSS SOUTHERN
MOHAVE COUNTY AND ERN SBD COUNTY AHEAD OF UPPER LOW TODAY. HOWEVER
COMBINATION OF DEEPER LOW LEVEL MOISTURE AND GREATER SHEAR
ASSOCIATED WITH STRONG SOUTHWESTERLY JET WILL KEEP BEST ORGANIZED
STORMS EAST OF MOHAVE COUNTY. OUR SOUTHERN STREAM TROUGH WILL
PHASE WITH NORTHERN STREAM TROUGH DROPPING INTO NORTHERN UTAH THIS
EVENING. PHASED TROUGH AXIS WILL SLOWLY SHIFT EAST OVER ARIZONA
FRIDAY AND SATURDAY. A DRIER AND STABLE NORTHWEST FLOW WILL MOVE IN
FOLLOWING THE TROUGH PASSAGE.

.LONG TERM...THE BIGGEST FORECAST CHALLENGE FOR SUNDAY WILL BE HIGH
TEMPERATURES. MEX MOS GUIDANCE HAS BEEN STAYING CONSISTENT OVER THE
PAST SEVERAL DAYS INDICATING TEMPERATURES THAT ARE COOLER THAN THE
OFFICIAL FORECAST. BASED ON THIS CONSISTENCY...SUPPORT FROM SHORT
RANGE MOS GUIDANCE AND MODEL DATA THAT SUPPORTS ONLY SLIGHTLY WARMER
THAN SEASONAL TEMPS...HAVE LOWERED TEMPERATURES SEVERAL DEGREES. IN
ADDITION...THE OFFICIAL FORECAST HAS BEEN BASED ON THE ECMWF BIAS
CORRECTED GRIDS WHICH HAVE...ON AVERAGE...BEEN THE BEST GUIDANCE
OVER THE PAST 30 DAYS BUT HAS NOT PERFORMED WELL RECENTLY. SINCE IT
REMAINS THE WARMEST OF ALL THE GUIDANCE...IT IS NOW DISCOUNTED.
MONDAY LOOKS LIKE A SIMILAR DAY TO SUNDAY TEMP WISE BUT MOISTURE
BEGINS TO INCREASE ACROSS THE SE CWA. LEFT A SLIGHT CHANCE OF
THUNDER IN MOHAVE AND DRY ELSEWHERE PER THE INHERITED FORECAST.
MODELS INDICATE THAT TUESDAY AND WEDNESDAY COULD STILL BE THE BEST
DAYS FOR CONVECTION ACROSS MUCH OF THE REGION WITH AN AREA OF LOW
PRESSURE APPROACHING ADDING DYNAMIC SUPPORT TO AVAILABLE MOISTURE.
THE INCREASED MOISTURE SHOULD ALLOW TEMPERATURES TO RUN A LITTLE
COOLER BOTH DAYS. HOWEVER...AN INCREASING SOUTHERLY FLOW COULD
PROVIDE BETTER MIXING AND HOLD TEMPERATURES UP ON TUESDAY.
UNCERTAINTY INCREASES DAY 7/8 AS THE ECMWF FORECASTS A SHARP TROUGH
MOVING INTO THE NORTHWEST COAST IN CONTRAST TO THE GFS WHICH HAS A
MORE ZONAL FLOW. WENT WITH A DRY DAY 7 FORECAST FOR NOW AND KEPT
TEMPERATURES FLAT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY/STACHELSKI/PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 5:15 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 AM PDT THU SEP 11 2008

AZZ001>003-036-CAZ524>527-NVZ021-022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY-
515 AM PDT THU SEP 11 2008 /515 AM MST THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR HAZARDOUS WEATHER IS LOW TODAY. ISOLATED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE TODAY MAINLY ACROSS EASTERN SAN
BERNARDINO AND SOUTHERN MOHAVE COUNTIES. A FEW STORMS COULD OCCUR
AS FAR NORTH AS SOUTHERN CLARK COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 11, 11:43 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1143 AM PDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HAIL             3 N KINGMAN             35.25N 114.03W
09/11/2008  E0.25 INCH       MOHAVE             AZ   TRAINED SPOTTER

            A SPOTTER REPORTED PEA SIZE HAIL JUST NORTH OF KINGMAN.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:36 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Sep 11, 12:48 PM MSTFlash Flood WarningVEFMohave117 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.